(CNN) — Want to cook chicken in NyQuil? Antihistamine overdose? Swallow the washing powder capsules?

While most of us would recoil in horror from such dangerous offers, teenagers and young adults continue to be susceptible to such dares on social media, according to the US Food and Drug Administration.

“One social media trend that relies on peer pressure is online videos of people abusing over-the-counter drugs and encouraging viewers to do so. These video problems, which often target young people, can harm people and even lead to death.” The FDA said in a warning.

One recent challenge posted on social media called for people to cook chicken in a mixture of acetaminophen, dextromethorphan and doxylamine — the main ingredients in NyQuil and some similar over-the-counter cough and cold products.

“Boiling a drug can make it much more concentrated and change its properties in other ways,” the FDA said. “Even if you don’t eat chicken, inhaling drug fumes while cooking can cause high levels of drugs to enter your body. It can also damage your lungs.’

The agency also took notice of a TikTok challenge that causes people to hallucinate while taking large doses of the over-the-counter antihistamine drug diphenhydramine. Called the “Benadryl Challenge,” the FDA cited reports of teenagers ending up in emergency rooms or dying after taking it.

Why are young people so receptive?
According to the American Academy of Pediatrics, a teenager’s brain is not yet fully developed. In fact, the cerebral cortex, which controls rational thinking, problem solving, and consequences, does not fully develop until the mid-20s. That’s why teens and young adults are often impulsive and more likely to act without considering the consequences, the AAP notes.

“Kids won’t necessarily think that laundry detergent is a poison that can burn their throats and damage their airways. Or that improper use of medications such as diphenhydramine (Benadryl) can cause serious heart problems, seizures, and coma,” the AAP warns on its website.

“They will focus on the fact that the popular kid in the class did it and got hundreds of likes and comments,” according to the AAP website. “Social media rewards outrageous behavior, and the more outrageous, the more bragging rights.”

Given the enormous influence social media has on teen behavior, how can parents and caregivers keep their children from engaging in such issues?

Keep the lines of communication open, suggested the AAP. Ask your teen and their friends about their social media exploits and discuss them in a “calm and non-judgmental way” while encouraging them to think through any possible negative outcomes.

“Remind your children that overdose can happen with both over-the-counter and prescription medications,” the FDA said. Keep all over-the-counter and prescription medications safe at home, the agency added.

If your teen seems reluctant to talk about what he’s seen, ask about his friends instead: “Sometimes kids are more willing to talk about their peers than they are about themselves,” notes the AAP.

If your child seems to have taken too much medicine and is “hallucinating, can’t be woken up, is having or having a seizure, is having trouble breathing, has fallen, or is showing other signs of drug abuse, call 911 to get help right away . medical assistance. Or contact poison control services at 1-800-222-1222 or online,” the FDA said.

https://www.cbsnews.com/pittsburgh/news/fda-social-media-challenge-cooking-chicken-in-nyquil/

Previous articlePhyllis prospect Andrew Painter, Darrick Hall – Paul Owens Award winners
Next articleAdam Sandler underwent hip surgery | Celebrities